Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 25, NWS Denver/Boulder, CO

July 23, 2022Boulder County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 23, 2022, 7:50 PM MDT for Boulder County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2022, 7:50 PM MDT (01:50 UTC)
Expired
Jul 23, 2022, 10:03 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Boulder County, CO

The radar

The Denver radar (KFTG), 79 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WGUS55 KBOU 240150
FFWBOU
COC013-240500-
/O.NEW.KBOU.FF.W.0025.220724T0150Z-220724T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
750 PM MDT Sat Jul 23 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  North Central Boulder County in northeastern Colorado...

* Until 1100 PM MDT.

* At 750 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Calwood burn area. Additional rainfall 
  amounts of 0.3 to 0.5 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of North Central Boulder County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall will cause flash flooding of creeks, streams, and 
ditches in the Calwood burn area. Rock slides or debris flows can 
also be expected. The main areas of concern are Heil Valley Ranch 
and Lefthand Creek just above US 36.

&&

LAT...LON 4017 10539 4018 10535 4019 10530 4019 10528
      4017 10526 4014 10527 4013 10530 4012 10533
      4012 10535 4013 10538 4015 10540 4016 10540

FLASH FLOOD...RADAR INDICATED

$$

AD
2 follow-up statements
158 
WGUS75 KBOU 240323
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
923 PM MDT Sat Jul 23 2022

COC013-240500-
/O.CON.KBOU.FF.W.0025.000000T0000Z-220724T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
923 PM MDT Sat Jul 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS 
EVENING FOR THE CALWOOD BURN AREA IN NORTH CENTRAL BOULDER COUNTY...

At 923 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain had moved out of the area. Between 0.5 and 0.8 inches of rain 
have fallen. So far, there have been no reports of flash flooding, 
but that may change or reports may not have been received from more 
remote areas of the burn scar.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  areas in and immediately next to the Calwood burn area of North 
  Central Boulder County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall will cause flash flooding of creeks, streams, and 
ditches in the Calwood burn area. Rock slides or debris flows can 
also be expected. The main areas of concern are Heil Valley Ranch 
and Lefthand Creek just above US 36.

&&

LAT...LON 4017 10539 4018 10535 4019 10530 4019 10528
      4017 10526 4014 10527 4013 10530 4012 10533
      4012 10535 4013 10538 4015 10540 4016 10540

FLASH FLOOD...RADAR INDICATED

$$

Barjenbruch
073 
WGUS75 KBOU 240403
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
1003 PM MDT Sat Jul 23 2022

COC013-240413-
/O.CAN.KBOU.FF.W.0025.000000T0000Z-220724T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boulder CO-
1003 PM MDT Sat Jul 23 2022

...FLASH FLOOD WARNING IS CANCELLED FOR THE CALWOOD BURN AREA IN 
NORTH CENTRAL BOULDER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

LAT...LON 4017 10539 4018 10535 4019 10530 4019 10528
      4017 10526 4014 10527 4013 10530 4012 10533
      4012 10535 4013 10538 4015 10540 4016 10540

$$

Barjenbruch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:58 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 23, 3:58 PM MDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
358 PM MDT Sat Jul 23 2022

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM MDT Sat Jul 23 2022

The front is nearly through the CWA at this time. Convection has
developed over the mountains and foothills, Park County and the
Palmer Ridge. There is also some along the northern border.

Models show the upper ridge to migrate southeastward of the CWA
overnight into Sunday. The flow aloft will remain zonal. The
synoptic scale energy remains benign. The decent CAPE will remain
over the high country for the rest of the afternoon and evening.
On Sunday afternoon, there is a little better coverage over the
plains with similar over the mountains.

Moisture is still expected to increase Sunday with the
precipitable water values to range from around 0.90 over the
western CWA and 1.60 inches over the east. The QPF fields have
pretty decent measurable rainfall amounts for much of the CWA on
Sunday afternoon and evening. Will go with high pops on Sunday,
60-90%s in the mountains and 40-60%s for the plains. Temperatures
look cooler on Sunday with highs expected to be below seasonal
normals.

.LONG TERM...(Sunday night through Saturday)
Issued at 358 PM MDT Sat Jul 23 2022

There should be a good crop of thunderstorms moving east exiting
the mountains early Sunday evening, and the eastern border area in
the middle of the night. With the organization of the shortwave
and plenty of moisture available, there should be significant rain
from this. Still some question about whether it will be organized
as a line that will pass in an hour or so, or whether it will get
to be more of a cluster for longer rain somewhere. Also the
northward extent of the well organized storms may not reach the
northern border. Even so, high PoPs are in order for Sunday
evening. Give the likely type of the convection and limited shear,
there's probably not too much threat of severe weather, though
there could be a wind threat with an organized line.

For Monday, there looks like a bit of a break as drier air aloft
will move in. There may be shallow rich moisture in outflow from
the departing storms, but this should mix out and leave very
limited instability for Monday afternoon. There's still some
threat of storms over/near the mountains in the late
afternoon/early evening and also possibly over the eastern plains
as less stable air moves in mainly in the evening.

Another weak shortwave will push a front through early Tuesday
with subsidence behind it. This looks like it is again somewhat
stabilizing with slight cooling/drying behind it, but by late in
the day moisture will be coming back in on easterly winds and
there may be a little cooling aloft. So we'll again have some PoPs
mainly over the mountains in the afternoon and the plains in the
evening.

There are some model differences over a shortwave that ushers in
a bit more northwesterly flow aloft as well as cooler moist low
level air in the Wednesday/Thursday time frame. Some model runs
have a lead surge of cooler air as early as Wednesday afternoon,
while others hold off until Thursday morning with some cooling
aloft by Thursday afternoon. Right now, Wednesday is probably
ahead of this feature and looks like a relatively quiet day with a
high around 90 for Denver. Depending on the details, there could
be an uptick in convection on Thursday if there is moisture and
cooling aloft. If the slowest solutions are right, we'd be in the
stability right behind the front. For now will go with the middle
to faster range and expect more storms on Thursday. There are also
differences in whether Friday and Saturday are any different. It
may be a similar environment with southeast low level flow
maintaining the moisture, or we could have the ridge pushing a
bit further east with some drying and less thunderstorm activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1154 AM MDT Sat Jul 23 2022

A cold front is bearing down on DIA right now. It should be all
the way through soon. The strong north winds behind the front will
decrease a bit and become more easterly than southeasterly by
00Z. Will go with drainage by 07Z. There shouldn't be any ceiling
issues through tonight. Will leave the TEMPO group -TSRA in for
now.

&&

.HYDROLOGY...
Issued at 358 PM MDT Sat Jul 23 2022

With the current convection in mind, and better moisture available
on Sunday, the flash flood threat for the alpine burn areas looks
elevated.  One positive thing; the showers and thunderstorms
should be moving at a decent clip on Sunday. Localized heavy rain
is possible on the plains late in the day, but the threat of
flooding there looks low as the duration of the rain will be
limited.

Monday looks drier, though there may still be a limited threat
from scattered mountain thunderstorms. For Tuesday and Wednesday,
there will be a bit more moisture with the storm threat focused on
the east side of the Front Range. Slow storm motions are possible
on these days so there will be some increase in the flood threat.
From Thursday on, some increase in storm activity is expected but
faster storm motions are also expected and there may be less
moisture available. A limited flood threat is expected at this
time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM....Gimmestad
AVIATION.....RJK
HYDROLOGY....RJK/Gimmestad
Hazardous weather outlook, Jul 23, 11:16 AM MDT, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Sat Jul 23 2022

COZ030>051-241730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Sat Jul 23 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It is hot again today, however a cold front will move through all
the plains by mid afternoon. Scattered showers and thunderstorms
are expected for most of the forecast area this afternoon and
evening. They will produce a brief period of rain, lightning, and
gusty outflow winds to 50 mph. The strongest storms could produce
up to a half of an inch of rain in 30 minutes.  There is a low
threat of alpine burn area flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, cooler temperatures and a higher coverage of showers
and storms can be expected. Some of the thunderstorms in the
mountains and near the Palmer Divide will produce locally heavy
rainfall. The threat of flash flooding in and near recent burn
areas will be elevated. Monday and Tuesday will be warmer and
drier, but there will still be a chance of afternoon and evening
thunderstorms both days. The threat of flash flooding in the burn
areas will be limited. By the middle of the week, it will be cooler
again with a better chance of showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

RJK/Gimmestad

In the hours before

Special weather statement, Jul 23, 5:08 PM MDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Denver CO
508 PM MDT Sat Jul 23 2022

COZ030-031-033-035-232345-
Jackson County Below 9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
West Jackson and West Grand Counties Above 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
508 PM MDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of northeastern Jackson
and northwestern Larimer Counties through 545 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pearl, or 53 miles southwest of Laramie, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pearl, Cowdrey, Four Corners and Glendevey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10576 4099 10575 4074 10579 4086 10661
      4100 10658
TIME...MOT...LOC 2307Z 277DEG 37KT 4095 10649

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AD
Special weather statement, Jul 23, 5:47 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Denver CO
547 PM MDT Sat Jul 23 2022

COZ033-035-240030-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
547 PM MDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of northern Larimer
County through 630 PM MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm near
Four Corners, or 31 miles southwest of Laramie, moving east at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherokee Park, Four Corners, Virginia Dale and Red Feather Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10514 4087 10514 4086 10517 4083 10516
      4081 10518 4082 10520 4081 10524 4083 10526
      4081 10528 4079 10526 4078 10528 4085 10602
      4100 10601
TIME...MOT...LOC 2346Z 270DEG 45KT 4093 10591

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

AD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:37 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Jul 23, 6:47 PM MDTAreal Flood AdvisoryBOUGrand3 hr
Jul 24, 2:25 AM MDTFlood WatchBOUArapahoe, Douglas, Elbert, Lincoln, Washington18 hr
Jul 24, 2:25 AM MDTFlash Flood WatchBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more18 hr
Jul 24, 1:37 PM MDTSpecial Weather StatementBOUBoulder38 min
Jul 24, 1:52 PM MDTSpecial Weather StatementBOUJefferson38 min
Jul 24, 2:16 PM MDTSpecial Weather StatementBOUAdams, Arapahoe44 min
Jul 24, 2:23 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 24, 2:51 PM MDTSpecial Weather StatementBOUWeld39 min
Jul 24, 3:01 PM MDTSpecial Weather StatementBOUAdams, Arapahoe59 min
Jul 24, 3:06 PM MDTSpecial Weather StatementBOUMorgan39 min
Jul 24, 3:34 PM MDTAreal Flood AdvisoryBOUMorgan, Weld3 hr
Jul 24, 3:46 PM MDTSpecial Weather StatementBOUMorgan44 min
Jul 24, 3:55 PM MDTAreal Flood AdvisoryBOUDouglas3 hr
Jul 24, 4:22 PM MDTFlash Flood WarningBOUMorgan3 hr
Jul 24, 4:43 PM MDTSpecial Weather StatementBOUMorgan47 min
Jul 24, 5:10 PM MDTSpecial Weather StatementBOUWashington50 min
Jul 24, 5:36 PM MDTSevere Thunderstorm WarningBOUWashington39 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.